Glucocorticoid withdrawal

This comes from an old Prescriber issue I had knocking around; May 2013, vol 24(10). Authors are two consultant endocrinologists (Afroze Abbas and Robert Murray) and one specialist registrar (Amalia Iliopoulou), from the endocrinology department at Leeds. Dr Abbas also has a PhD, so, although they don’t cite any research for the pathway they suggest, it does at least seem to be based on expert opinion. This pathway is advised for use in patients who have been on steroid therapy for more than two weeks.

Prednisolone, from 5 mg od: 1 mg every fortnight until down to 1 mg, then a further fortnight of 1 mg on alternate days.

Hydrocortisone, from 10 mg bd: 5 mg fortnightly to 5 mg od, then stop (nothing about alternate days; I’m guessing because it’s shorter-acting anyway).

If a patient becomes symptomatic during that reduction, start back with the steroid replacement and check a 9 am cortisol level. If this is >450 nmol/l*, go back to slow wean as symptoms permit. If below 450 nmol/l, arrange a cortisol stimulation test – if this is normal then slow weaning can be continued and if not then continue physiological levels of prescription and consider a retest after 3 – 4 months. (In practice, by this point it would no longer be my problem since they would be under an endocrinologist by this stage.)

*Check the figure with the laboratory involved. Also, just to be confusing, the authors state within the text that a normal result is 550 nmol/l, leaving me unclear on whether the different figure in the pathway flowchart is a typo or whether it’s actually OK to go for a lower level than normal here. So, definitely check with the biochemists.

The authors also point out that there are three different categories of problem that may occur on withdrawal of steroids:

  • Steroid withdrawal syndrome
  • Adrenal insufficiency
  • Recurrence of the disease for which the steroids were being given in the first place

Adrenal insufficiency is, of course, the one you want to avoid, but steroid withdrawal syndrome can present with exactly the same symptoms (general malaise/lethargy/generalised weakness, postural dizziness, arthralgia, headaches, mood swings/emotional lability). The difference is that patients with steroid withdrawal syndrome have a normal HPA axis. Steroid withdrawal syndrome is thought to be due to glucocorticoid-induced changes in various mediators, and is self-limiting; treatment is by reinstituting the lowest dose of corticosteroids that controlled the symptoms, and reducing very slowly over several months.

In the case of adrenal insufficiency, note that patients may be well until they decompensate under illness or stress, leading to acute presentation; this is a life-threatening medical emergency.

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in Credits 2015, Endocrinology, Medication. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s